Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 245, NWS Atlanta, GA

March 6, 2020Cobb County, Douglas County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 6, 2020, 4:57 AM EST for Cobb County, Douglas County, Georgia. It took effect at Mar 6, 2020, 5:58 AM EST. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Mar 6, 2020, 4:57 AM EST (09:57 UTC)
In effect from
Mar 6, 2020, 5:58 AM EST
Expired
Mar 7, 2020, 10:10 AM EST
In force
28 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Cobb County, GA, Douglas County, GA

The radar

The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sweetwater Creek near Austell (AUSG1). The gauge peaked at 10.69 ft at Mar 6, 2020, 5:00 PM EST.

actionminormoderate51003/0603/0703/08
Action stage
8 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02337000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

329 
WGUS42 KFFC 060957
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
457 AM EST Fri Mar 6 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Sweetwater Creek near Austell affecting Cobb and Douglas Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC067-097-062358-
/O.NEW.KFFC.FL.W.0245.200306T1058Z-200307T1305Z/
/AUSG1.1.ER.200306T1058Z.200307T0000Z.200307T0705Z.NO/
457 AM EST Fri Mar 6 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Sweetwater Creek near Austell.
* From early this morning until Saturday morning.
* At 04AM Friday the stage was 9.9 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 10 feet.
* Forecast to rise above flood stage by early this morning and 
  continue to rise to near 10.9 feet by this evening.The river will 
  fall below flood stage by after midnight tomorrow.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches.

  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
4 follow-up statements
266 
WGUS82 KFFC 061449
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
949 AM EST Fri Mar 6 2020

...The Flood Warning continues for the following rivers in Georgia...
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 


GAC067-097-070448-
/O.CON.KFFC.FL.W.0245.000000T0000Z-200307T1305Z/
/AUSG1.1.ER.200306T1048Z.200307T0000Z.200307T0705Z.NO/
949 AM EST Fri Mar 6 2020

The Flood Warning continues for
  The Sweetwater Creek near Austell.
* Until Saturday morning.
* At 9 AM Friday the stage was 10.4 feet...and rising.
* Minor flooding is occurring.
* Flood stage is 10 feet.
* The river will continue rising to near 10.9 feet by this evening. 
  The river is expected to fall below flood stage after midnight tomorrow
  night.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches.
 
&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
811 
WGUS82 KFFC 070230
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
930 PM EST Fri Mar 6 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Big Creek near Alpharetta affecting Forsyth and Fulton Counties 

  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties 

  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 

 
GAC117-121-071630-
/O.EXT.KFFC.FL.W.0231.000000T0000Z-200307T1900Z/
/APHG1.1.ER.200305T1245Z.200306T1330Z.200307T1300Z.NO/
930 PM EST Fri Mar 6 2020

The Flood Warning continues for
  The Big Creek near Alpharetta.
* Until Saturday afternoon.
* At 845 PM Friday the stage was 8.2 feet, and falling.
* Minor flooding will continue.
* Flood stage is 7 feet.
* The river will continue to fall to below flood stage by Saturday 
  morning.
* At 8 feet...Minor flooding continues to expand further into the 
  woodlands and fields along the creek from near Cumming in south 
  Forsyth County to Alpharetta and Roswell in north Fulton County. 
  Additional portions of The Big Creek Greenway have minor flooding 
  with 1 to 2 feet of water. Most of the walking and biking paths 
  will be closed, especially upstream and downstream from the gage 
  on Kimball Bridge Road and near Rock Mill Park. Portions of the 
  YMCA Campground off Preston Ridge Road will flood.
  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

ALC081-113-GAC053-215-071630-
/O.EXT.KFFC.FL.W.0220.000000T0000Z-200308T1700Z/
/CBUG1.1.ER.200304T1816Z.200306T0000Z.200308T1100Z.NO/
930 PM EST Fri Mar 6 2020

The Flood Warning continues for
  The Chattahoochee River near Columbus.
* Until Sunday afternoon.
* At 915 PM Friday the stage was 28.6 feet, and falling.
* Minor flooding will continue.
* Flood stage is 27 feet.
* The river will continue to fall to below flood stage by Sunday 
  morning.
* At 28 feet...Minor flooding continues along the river upstream 
  and downstream from the gage on the 14th Street bridge. Portions of
  the River Walk in Columbus will be flooded around one foot deep and
  closed to the public. The Phenix City Amphitheater on the Alabama 
  side will begin to flood.
  

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$

GAC067-097-071630-
/O.EXT.KFFC.FL.W.0245.000000T0000Z-200307T1700Z/
/AUSG1.1.ER.200306T1048Z.200306T2215Z.200307T1100Z.NO/
930 PM EST Fri Mar 6 2020

The Flood Warning continues for
  The Sweetwater Creek near Austell.
* Until Saturday afternoon.
* At 915 PM Friday the stage was 10.7 feet, and falling.
* Minor flooding will continue.
* Flood stage is 10 feet.
* The river will continue to fall to below flood stage by Saturday 
  morning.
* At 10 feet...Minor flooding occurs in the woodlands and fields upstream
  and downstream from the gage near the Interstate 20 bridge. Portions of
  a paintball playing field just downstream of the bridge begin to flood.
  Athletic fields in the Woodrow Wilson Park on Mount Vernon Road begin to
  flood due to water backing up in ditches.
  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
046 
WGUS82 KFFC 070841
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
341 AM EST Sat Mar 7 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 

 
...The Flood Warning continues for the following rivers in Georgia...
  Coosa River near Rome Mayos Bar L & D Park affecting Floyd County 

  Coosa River near Plant Hammond affecting Floyd County 

  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties 


GAC115-072241-
/O.CON.KFFC.FL.W.0243.000000T0000Z-000000T0000Z/
/RMBG1.1.ER.200306T0300Z.200306T2132Z.000000T0000Z.NO/
341 AM EST Sat Mar 7 2020

The Flood Warning continues for
  The Coosa River near Rome Mayos Bar L & D Park.
* Until further notice.
* At 2AM Saturday the stage was 25.3 feet...and 
  falling.
* Minor flooding is occurring.
* Flood stage is 24 feet.
* At 26 feet...Minor flooding continues in the woodlands...fields 
  and pastures along the river upstream and downstream from the gage 
  on the old Lock and Dam behind the Trading Post. The boat ramp will
  be completely under water at Lock and Dam park. 



&&

LAT...LON 3425 8524 3421 8518 3417 8526 3420 8536
      3425 8531 3423 8526             

$$

GAC115-072241-
/O.CON.KFFC.FL.W.0219.000000T0000Z-000000T0000Z/
/HMMG1.1.ER.200303T2100Z.200306T1200Z.000000T0000Z.NO/
341 AM EST Sat Mar 7 2020

The Flood Warning continues for
  The Coosa River near Plant Hammond.
* Until further notice.
* At 7AM Friday the stage was 572.7 feet. No later stage information
  is available at this time.
* Minor flooding is occurring.
* Flood stage is 570 feet.
* At 573 feet...Minor flooding continues to expand further into the
  woodlands...fields and pasture along the river upstream and 
  downstream from the gage behind Plant Hammond. The access road near
  the intakes behind the plant begins to flood. The boat ramp near 
  the intakes and a small portion of an access road near and under 
  the Georgia Highway 100 bridge will be under 3 feet of water.

  

&&

LAT...LON 3425 8531 3420 8536 3421 8539 3427 8542 3428 8537


$$

ALC081-113-GAC053-215-072241-
/O.CON.KFFC.FL.W.0220.000000T0000Z-200308T1700Z/
/CBUG1.1.ER.200304T1816Z.200306T0000Z.200308T1100Z.NO/
341 AM EST Sat Mar 7 2020

The Flood Warning continues for
  The Chattahoochee River near Columbus.
* Until Sunday afternoon.
* At 3AM Saturday the stage was 27.7 feet...and 
  falling.
* Minor flooding is occurring.
* Flood stage is 27 feet.
* At 28 feet...Minor flooding continues along the river upstream 
  and downstream from the gage on the 14th Street bridge. Portions of
  the River Walk in Columbus will be flooded around one foot deep and
  closed to the public. The Phenix City Amphitheater on the Alabama 
  side will begin to flood.
  

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$

GAC067-097-071718-
/O.EXT.KFFC.FL.W.0245.000000T0000Z-200307T1718Z/
/AUSG1.1.ER.200306T1048Z.200306T2215Z.200307T1118Z.NO/
341 AM EST Sat Mar 7 2020

...Flood Warning extended until this afternoon...The Flood Warning 
continues for
  The Sweetwater Creek near Austell.
* Until this afternoon.
* At 3AM Saturday the stage was 10.4 feet...and 
  falling.
* Minor flooding is occurring.
* Flood stage is 10 feet.
* The river will continue to fall to below flood stage by this 
  morning.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches.
  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
830 
WGUS82 KFFC 071510
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1010 AM EST Sat Mar 7 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties

 
GAC067-097-071540-
/O.CAN.KFFC.FL.W.0245.000000T0000Z-200307T1718Z/
/AUSG1.1.ER.200306T1048Z.200306T2215Z.200307T1407Z.NO/
1010 AM EST Sat Mar 7 2020

The Flood Warning is cancelled for
  The Sweetwater Creek near Austell.
* This takes effect immediately.
* At 9 AM Saturday the stage was 9.9 feet...and falling.
* Flood stage is 10 feet.
* The creek will continue to fall.
  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 3:24 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 6, 3:24 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
324 AM EST Fri Mar 6 2020

.SHORT TERM /Today through Saturday/...
The lingering cloud cover over central GA and fog over portions of
north GA will clear this morning, with clear or nearly clear skies the
rest of the short term period.

The only concern then will be for quickly increasing winds later this
morning which has prompted the current wind advisory. WNW winds will
increase 15-20+ kts across the area with gusts up around 30-35 kts. The
winds are expected to diminish tonight.

Forecast high temperatures are running about 4-15 degrees below normal
across the area today and 2-11 degrees below normal on Saturday.
Forecast low temperatures are running about 4-10 degrees below normal
for tonight.

Overall confidence is high.

BDL

&&

.LONG TERM /Saturday Night through Thursday/...
No major changes needed to the long term portion of the forecast.
The first part of the forecast remains fairly quiet with high
pressure in control of the sensible weather. However, by mid to late
next week, unsettled weather returns to the area.

High pressure moves overhead Friday night into Saturday, but should
move offshore the east coast by Sunday. Southerly flow on the
backside of the high center will begin to bring low level moisture
northward from the GOMEX by early next week. A frontal boundary will
begin to approach the lower Mississippi River valley by later
Tuesday/early Wednesday. The front should become oriented more east-
west later on Wednesday and meander a bit over the TN valley through
the end of the week. Several mid level pieces of shortwave energy
will interact with the front, increasing the chance for pops. For
now, thee highest pops remain across northern portions of the CWA.

Models have stalled the east-west front a bit further north than in
previous runs. Not quite confident on where this boundary will set
up for Wednesday/Thursday...but it should begin to push northward on
Friday as a warm front. Since forecast confidence remains low in
regards to frontal placement at this time, will stick with
persistence at this time.

NListemaa

&&

.FIRE WEATHER...
Much drier Humidities the next 2 days, especially on Saturday.
Saturday Min humidities are running in the 18 to 32 percent range across
the area.

Strong gusty winds across the area today will be less on Saturday with most
areas in the 5-10 mph range and possibly a little stronger in the mountains.

&&

.AVIATION... 00Z Update... IFR-VFR conditions will improve to
VFR with most of the clouds clearing this morning as well as any
vsby restrictions. Surface winds N-W less than 10 kts to start,
increasing to WNW 15-20 kts with gusts to 30-35 kts after sunrise.
Winds will diminish Friday night.

//ATL Confidence...06Z Update...
Medium to High confidence on all elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          55  32  57  34 /   0   0   0   0
Atlanta         53  32  55  35 /   0   0   0   0
Blairsville     43  26  53  32 /   5   5   0   0
Cartersville    52  31  55  33 /   0   0   0   0
Columbus        60  34  60  37 /   0   0   0   0
Gainesville     50  31  56  34 /   0   0   0   0
Macon           60  33  59  34 /   0   0   0   0
Rome            53  31  55  32 /   0   0   0   0
Peachtree City  56  32  57  34 /   0   0   0   0
Vidalia         63  36  59  36 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...BDL
LONG TERM....NListemaa
AVIATION...BDL
Hazardous weather outlook, Mar 5, 8:30 PM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
830 PM EST Thu Mar 5 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-062015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
830 PM EST Thu Mar 5 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

While rain ended across north and central Georgia, ongoing flooding
issues will continue with many creeks and streams continuing to rise
through the overnight period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A Wind Advisory is in effect from 5 AM to 7 PM Friday for the entire
outlook area. Winds will range from 10-20 mph with gusts up to 30
mph. There is a potential for tree limbs to be blown down, given
saturated soils and gusty winds.

Flooding will also continue for the next several days as area
creeks, streams and rivers continue to transport the runoff from the
recent heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:04 PM ESTRiver Flood WarningFFCHaralson15 hr
Mar 5, 8:42 PM ESTRiver Flood WarningFFCWashington, Wilkinson64 hr
Mar 5, 8:53 PM ESTRiver Flood WarningFFCCarroll, Coweta, Heard22 hr
Mar 5, 8:53 PM ESTRiver Flood WarningFFCGwinnett117 min
Mar 5, 11:18 PM ESTRiver Flood WarningFFCFloyd21 days
Mar 5, 11:34 PM ESTRiver Flood WarningFFCTaliaferro, Wilkes24 hr
Mar 6, 9:40 AM ESTRiver Flood WarningFFCEmanuel, Treutlen39 hr
Mar 6, 4:47 PM ESTRiver Flood WarningFFCDooly, Macon, Sumter39 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.